Montana, 2011High Wind in Montana, September 27, 2011
September 27, 2011 · NWS TFX · 1 event in 1 county or zone
A strong westerly flow aloft resulted in high winds in Glacier National Park. Wind gusts in excess of 80 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow aloft resulted in high winds in Glacier National Park. Wind gusts in excess of 80 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 26, 10:05 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 26, 10:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT MON SEP 26 2011
AVIATION SECTION UPDATED
.UPDATE...MADE MINOR TWEAKS TO EVENING WIND FORECAST TO GO ALONG
WITH MOST RECENT OBSERVATIONS. MODELS CONTINUE TO SHOW ANOTHER
BURST OF WINDS OVER THE NORTHERN ROCKY MOUNTAIN FRONT LATE TONIGHT
AND ON TUESDAY. HAVE MADE TWEAKS TO WIND AND WIND GUSTS IN THIS
AREA TO ENSURE THAT THEY ARE IN LINE WITH EXPECTED HIGH WIND
WARNING WORDING. REMAINDER OF FORECAST CONTINUES TO LOOK GOOD WITH
INCREASING CLOUDS OVER MY NORTHWEST ZONES AND CONTINUED WARM
TEMPERATURES THROUGH TUESDAY. MPJ
&&
.AVIATION...
UPDATED 0500Z.
QUIET WEATHER WITH VFR CONDITIONS WILL PREVAIL OVER THE REGION
THROUGH THE PERIOD. BREEZY/WINDY CONDITIONS CAN BE EXPECTED AT
TIMES...MAINLY DURING THE AFTERNOON/EARLY EVENING HOURS ON TUESDAY.
ALSO...EXPECT HIGH CLOUDS TO BECOME MORE WIDESPREAD OVER THE REGION
AFTER 17Z TUE. BRUSDA
&&
.FIRE WEATHER...
BORDERLINE FIRE WEATHER CONDITIONS MAY RETURN TUESDAY AND
WEDNESDAY ACROSS NORTH CENTRAL MONTANA...SPECIFICALLY BLAINE AND
FERGUS COUNTIES. STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES WILL
NEED TO BE MONITORED AS CONDITIONS MAY CREATE CONCERNS.
&&
.PREV DISCUSSION...
/ISSUED 615 PM MDT MON SEP 26 2011/
TONIGHT THROUGH WEDNESDAY...BREEZY CONDITIONS WILL CONTINUE
ACROSS THE AREA TODAY WITH THE STRONGEST WINDS ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT. HAVE CONTINUED THE HIGH WIND WARNING FOR
THIS AREA AS WINDS CONTINUE TO BE STRONG. MODELS INDICATE WINDS MAY
DECREASE SOME THIS AFTERNOON BUT SHOULD PICK UP ONCE AGAIN
TONIGHT THROUGH TUESDAY. TUESDAY REMAINS DRY WITH ANY
PRECIPITATION CONFINED TO THE NORTHERN ROCKIES. WEDNESDAY WILL
SEE ANOTHER DRY COLD FRONT MOVE ACROSS THE AREA. COOLER AIR AND
GUSTY WINDS WILL ACCOMPANY FRONTAL PASSAGE. TEMPERATURES LOOK TO
REMAIN ABOVE SEASONAL AVERAGES TODAY AND TUESDAY WHILE DROPPING
BACK TO NEAR SEASONAL AVERAGES WEDNESDAY.
WEDNESDAY NIGHT THROUGH MONDAY NIGHT...THERE CONTINUES TO BE GOOD
AGREEMENT AMONG THE MEDIUM RANGE MODELS FOR A GENERALLY DRY FORECAST
SOLUTION INTO SATURDAY...BUT THEY DIFFER BEGINNING LATER SATURDAY
THROUGH MONDAY NIGHT. AN EXITING SHORTWAVE TROUGH WILL CAUSE A
NORTHWESTERLY FLOW ALOFT WEDNESDAY NIGHT INTO THURSDAY FOR CONTINUED
COOL (NEAR NORMAL) TEMPERATURES WITH A DECREASING CHANCE OF MOUNTAIN
SHOWERS. IN THE WAKE OF THIS SHORTWAVE...THE UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL REBUILD INTO THE STATE FOR THURSDAY NIGHT THROUGH
SATURDAY. SOUTHERLY/SOUTHWESTERLY DOWNSLOPING SURFACE WINDS WILL
INCREASE DURING THIS TIME...KEEPING THE AREA DRY AND ALLOWING
TEMPERATURES TO WARM BACK TO BETWEEN 10 AND 15 DEGREES ABOVE
SEASONAL AVERAGES. AT THIS POINT...THE NEXT UPPER LEVEL TROUGH OF
LOW PRESSURE APPROACHES THE PACIFIC COAST...WITH THE GFS EJECTING A
SHORTWAVE FROM THE UPPER TROUGH...TO BRING A CHANCE OF MAINLY
MOUNTAIN PRECIPITATION WITH SLIGHTLY BELOW CLIMATOLOGICAL POPS AT
LOWER ELEVATIONS SATURDAY NIGHT INTO SUNDAY...WHILE THE ECMWF KEEPS
THE WESTERN PORTION OF THE UPPER RIDGE AND DRY CONDITIONS OVER THE
REGION. THE MODELS COME INTO BETTER AGREEMENT LATE SUNDAY INTO
MONDAY WHEN THEY BRING A STRONGER PACIFIC TROUGH THROUGH THE
NORTHERN ROCKIES...PRODUCING WIDER COVERAGE OF LIGHT RAIN AND
COOLING TEMPERATURES CLOSE TO SEASONAL AVERAGES.
COULSTON/WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 81 47 66 / 0 0 0 0
CTB 46 71 42 61 / 10 0 0 0
HLN 47 80 46 69 / 0 0 0 0
BZN 42 82 40 72 / 0 0 0 0
WEY 29 70 31 66 / 0 0 0 0
DLN 44 79 43 73 / 0 0 0 0
HVR 46 83 44 66 / 0 0 0 0
LWT 45 82 43 69 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TUESDAY NIGHT NORTHERN
ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 26, 4:54 AM MST, 22 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 AM MDT MON SEP 26 2011
MTZ009-271200-
NORTHERN ROCKY MOUNTAIN FRONT-
554 AM MDT MON SEP 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-010>015-044>055-271200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
554 AM MDT MON SEP 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- September 27, 3:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
A wind gust to 84 mph was reported at Saint Mary 13W (the Logan Pass Visitor Center in Glacier National Park).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346384.